Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 85, NWS St. Louis, MO

June 12, 2015Saint Charles County, Saint Louis County, Missouri; Calhoun County, Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 12, 2015, 4:48 PM CDT for Saint Charles County, Saint Louis County, Missouri; Calhoun County, Jersey County, Illinois. It was in force for 42 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2015, 4:48 PM CDT (21:48 UTC)
Expired
Jun 12, 2015, 5:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:54 PM CDTTSTM WND GST 433 W Chesterfield, MO
Jun 12, 4:56 PM CDTTSTM WND GST 50O'Fallon, MOVERY SMALL TREE LIMBS DOWN.
Jun 12, 4:56 PM CDTHAIL 0.25O'Fallon, MOVERY SMALL TREE LIMBS DOWN.
Jun 12, 5:00 PM CDTTSTM WND GST 60Cottleville, MOTREE DOWN BLOCKING STREET IN TIMBERWOOD TRAILS NEIGHBORHOOD.
Jun 12, 5:04 PM CDTTSTM WND GST 701 S St. Peters, MOTREES DOWN.
Jun 12, 5:06 PM CDTTSTM WND DMG2 Ne St. Peters, MOCROSS ARM OF POWER POLE JUST SOUTHWEST OF BARNES-JEWISH ST. PETERS HOSPITAL SNAPPED. NUMEROUS TREES DOWN AROUND TOWN AS WELL AS TREE LIMBS.
Jun 12, 5:06 PM CDTTSTM WND GST 60St. Peters, MOTREE BRANCHES DOWN.
Jun 12, 5:06 PM CDTHAIL 0.25St. Peters, MOTREE BRANCHES DOWN.
Jun 12, 5:13 PM CDTTSTM WND DMG1 W Harvester, MOFACEBOOK REPORT...SEVERAL LARGE TREES SNAPPED OFF ON WOODSTREAM NEAR INTERSECTION WITH MCCLAY ROAD.
Jun 12, 5:14 PM CDTTSTM WND DMG1 Ese St. Charles, MOLARGE TREE ON HOUSE IN 1000 BLOCK OF MADISON STREET NEAR LINDENWOOD UNIVERSITY.
Jun 12, 5:15 PM CDTTSTM WND DMG1 Ne St. Charles, MOLARGE TREE BLOWN OVER ONTO UNOCCUPIED CAR IN DRIVEWAY...ON ELM STREET NEAR DUCHESNE HIGH SCHOOL.
Jun 12, 5:18 PM CDTTSTM WND GST 434 Nne Orchard Farms, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KLSX 122148
SVRLSX
ILC013-083-MOC183-189-122230-
/O.NEW.KLSX.SV.W.0085.150612T2148Z-150612T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  SOUTH CENTRAL JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  NORTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 530 PM CDT

* AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELDON
  SPRING...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  O'FALLON...COTTLEVILLE...TOWN AND COUNTRY...ST. PETERS...CREVE
  COEUR...MARYLAND HEIGHTS...ST. CHARLES...OLIVETTE...OVERLAND...ST.
  ANN...BRIDGETON...WOODSON TERRACE...ST. JOHN...LAMBERT FIELD...
  BEL-RIDGE...BERKELEY...NORMANDY...KINLOCH...HAZELWOOD AND COOL
  VALLEY.

THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK...FIRST MISSOURI
STATE CAPITOL HISTORIC SITE AND PERE MARQUETTE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 216 TO EXIT 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3877 9017 3878 9018 3875 9019 3853 9067
      3860 9074 3863 9073 3862 9076 3871 9085
      3908 9042 3894 9027 3892 9027 3892 9024
      3880 9012
TIME...MOT...LOC 2148Z 232DEG 31KT 3870 9064

HAIL...0.75IN
WIND...60MPH

$$

BRITT
2 follow-up statements
271 
WWUS53 KLSX 122206
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT FRI JUN 12 2015

ILC013-083-MOC183-189-122230-
/O.CON.KLSX.SV.W.0085.000000T0000Z-150612T2230Z/
JERSEY IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
506 PM CDT FRI JUN 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ST.
LOUIS...ST. CHARLES...SOUTHERN CALHOUN AND SOUTH CENTRAL JERSEY
COUNTIES UNTIL 530 PM CDT...

AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. CHARLES...
AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OVERLAND...ST. ANN...BRIDGETON...ST. JOHN...WOODSON TERRACE...LAMBERT
FIELD...BEL-RIDGE...NORMANDY...BERKELEY...KINLOCH...COOL VALLEY...
HAZELWOOD...FERGUSON...JENNINGS...DELLWOOD...FLORISSANT...
BELLEFONTAINE NEIGHBORS...RIVERVIEW...BLACK JACK AND SPANISH LAKE.

THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK...FIRST MISSOURI
STATE CAPITOL HISTORIC SITE AND PERE MARQUETTE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 216 TO EXIT 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING TREE DAMAGE 
ACROSS SAINT PETERS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3877 9017 3878 9018 3875 9019 3853 9067
      3860 9074 3863 9073 3862 9076 3871 9085
      3908 9042 3894 9027 3892 9027 3892 9024
      3880 9012
TIME...MOT...LOC 2205Z 229DEG 29KT 3881 9051

HAIL...0.75IN
WIND...60MPH

$$

BRITT
307 
WWUS53 KLSX 122218
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT FRI JUN 12 2015

ILC013-083-MOC183-189-122230-
/O.CON.KLSX.SV.W.0085.000000T0000Z-150612T2230Z/
JERSEY IL-CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-
518 PM CDT FRI JUN 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. LOUIS...EASTERN ST. CHARLES...SOUTHERN CALHOUN AND SOUTH CENTRAL
JERSEY COUNTIES UNTIL 530 PM CDT...

AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORCHARD
FARMS...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HAZELWOOD...FERGUSON...FLORISSANT...DELLWOOD...BLACK JACK...SPANISH
LAKE...ORCHARD FARMS...PORTAGE DES SIOUX...ELSAH...GRAFTON...WEST
ALTON AND OTTERVILLE.

THIS WARNING INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 222 TO EXIT 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3880 9012 3867 9056 3870 9061 3877 9067
      3908 9042 3894 9027 3892 9027 3891 9023
TIME...MOT...LOC 2218Z 231DEG 26KT 3884 9044

HAIL...0.75IN
WIND...60MPH

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:40 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 12, 3:40 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT Fri Jun 12 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 124 PM CDT Fri Jun 12 2015

Scattered showers and thunderstorms have developed across southeast
MO and southwest IL where the atmosphere has become very unstable
along and south of a weak cold front which extends from a surface
low near PIA southwest through PPQ and COU.  This activity will
continue to develop late this afternoon into the early evening, then
dissipate later this evening as the atmosphere begins to stabilize
with the loss of daytime heating as shown by our local high
resolution WRF model.  Some of these storms will produce a brief
period of heavy rainfall.  There may be some nocturnal convection
moving eastward into the western portion of our forecast area late
tonight/early Saturday morning ahead of the upper level trough over
the central Plains and on the nose of a s-swly low level jet
focusing into sortheast KS and southwest MO.

GKS

.LONG TERM:  (Saturday through Next Friday)
Issued at 339 PM CDT Fri Jun 12 2015

The weak front will lift back northward as a warm front with at
least scattered afternoon and early evening showers/storms expected
again on Saturday and Sunday with weak southwest flow shortwaves
moving northeastward through the area on the backside of the
southeast US upper level ridge.  A cold front will sag southward
into our forecast area Monday afternoon and night.  The GFS is more
progressive with this front dropping it into southern portions of MO
and IL, while the ECMWF model only drops it as far south as northern
MO and central IL.  This front should be the focus for more
convection with abundant moisture due to deep southerly flow from
the Gulf.  Will go with relatively high pops across the entire area
for Monday and Tuesday as shortwaves move eastward through our area
initiating convection along this front.  May have concerns for heavy
rainfall and possible flooding for at least the early portion of the
next work week due to this persistent active weather pattern.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1053 AM CDT Fri Jun 12 2015

Surface front lies from a low pressure area just north of UIN to
another low just south of ICT. Short wave over north ecntral
Kansas appears to be lifting more north and weakening. Thus I am
not optimistic in terms of the front progressing very far south. A
westerly wind may develop at Uin and COU for a while, but that
will go back to south by 12z Satuday. MOdels are all over the
place with pricipitation with the GFS being too widespread this
morning and the NAM putting a 1 inch plus bulls eye between UIN
and STL tonight. With the short wave pulling out will go with a
more scattered scenario for 24 hours with more widespread activity
further west with the next short wave moving in.

Specifics for KSTL: Surface front may get a bit closer to STL
today so a more westerly component to the wind will likely be
needed for a while. Front will quickly retreat back north
overnight with a return to a south wind. Weak front should be
focus for scattered thunder this aftenoon into the evening. No way
to pin down exact time and location so will go with VCTS and
amend as needed. Overall forecast will stay VFR as the NAM looks
overdone in terms of stratus for Saturday am.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 12, 3:57 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI JUN 12 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH ANY OF THE STORMS. A FEW OF THE STRONGER STORMS
MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA EACH
DAY...ESPECIALLY FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GKS

In the hours before

Local storm report, Jun 12, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     5 E ST. LIBORY          38.36N  89.62W
06/12/2015  M56 MPH          WASHINGTON         IL   PUBLIC

            SENT VIA TWITTER.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningLSXKnox47 min
Jun 12, 7:55 AM CDTRiver Flood WarningLSXLewis48 hr
Jun 12, 4:15 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis45 min
Jun 12, 5:25 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.